This review examines the pathogenesis, clinical manifestations, diagnosis, and current medical and operative strategies in the treatment of Clostridium difficile diarrhea and colitis. Prevention and future avenues of research are also investigated.METHODS:
A review of the literature was conducted with the use of MEDLINE.RESULTS:
C. difficile is a gram-positive, spore-forming bacterium capable of causing toxigenic colitis in susceptible patients, usually those receiving antibiotics. Overgrowth of toxigenic strains may result in a spectrum of disease, including becoming an asymptomatic carrier, diarrhea, self-limited colitis, fulminant colitis, and toxic megacolon. Diagnosis requires a high index of suspicion and depends on clinical data, laboratory stool studies (enzyme-linked immunoabsorbent assay and cytotoxin test), and endoscopy in selected cases. Protocols for treatment of primary and relapsing infections are provided in algorithm format. Discontinuation of antibiotics may be enough to resolve symptoms. Medical management with oral metronidazole or vancomycin is the first-line therapy for those with symptomatic colitis. Teicoplanin, Saccharomyces spp. and Lactobacillus spp., and intravenous IgG antitoxin are reserved for more recalcitrant cases. Refractory or relapsing infections may require vancomycin given orally or other newer modalities. Fulminant colitis and toxic megacolon warrant subtotal colectomy. Cost, in terms of extended hospital stay, medical and surgical management, and, in some cases, ward closure, is thought to be formidable. Review of perioperative antibiotic policies and analysis of hospital formularies may contribute to prevention and decreased costs.CONCLUSION:
C. difficile diarrhea and colitis is a nosocomial infection that may result in significant morbidity, mortality, and medical costs. Standard laboratory studies and endoscopic evaluation assist in the diagnosis of clinically suspicious cases. Appropriate perioperative antibiotic dosing, narrowing the antibiotic spectrum when treating infections, and discontinuing antibiotics at appropriate intervals prevent toxic sequelae.